This week on Barking Wednesday I wanted to let everyone know how dangerous IBUPROFEN is for dogs.
The ASPCA Poison Control Center rates Ibuprofen the number one reason for dog poisoning.
This information is from the ASPCA database:
- 25-125mg per kg of body weight – symptoms include vomiting, diarrhea, abdominal pain, loss of appetite, stomach ulcers;
- more than 175mg per kg of body weight – the above symptoms plus blood in the stools, acute kidney failure;
- more than 400mg per kg of body weight – the above symptoms plus seizures, coma, disorientation;
- more than 600mg per kg of body weight – death.
The ASPCA has reported a case where 3mg per kg of body weight given every other day for six weeks proved fatal.
Ibuprofen sold over the counter contains anywhere from 50mg to 200mg per tablet; each prescription tablet may contain 800mg of Ibuprofen. Given a dog’s propensity to eat everything in front of their noses, a packet of Ibuprofen tablets left within their reach can do a lot of damage.
Symptoms can take anywhere from 12 hours to several days to show. However, if you suspect your dog has ingested Ibuprofen take him to the vet immediately. Any tablets consumed must be flushed out of your dog’s system as quickly as possible to improve his chances of a full recovery.
Always contact your vet before giving your dog any over the counter medication. Giving your dog the wrong medication could kill him.